The TFDA and the MOE published the results of a survey on students’ medicine usage behaviour, showing that 30% of the students quite often have stomachache due to pressure from studies, lack of sleep and irregular mealtime. It also showed that over 30% of the students in the survey have the misconception that taking drugs may injure stomach.
Hsu Kai-Fang, a pharmacist of the Landseed Hospital, pointed out that stomachics can only neutralize the acid in stomach. She said that most stomachics contain magnesium or aluminium; and taking too much stomachics may cause diarrhoea or constipation. Patients should consult a doctor if symptoms still persist 3 days after taking antacid.
The TFDA’s statistics showed that 1.7 billion of stomachics were consumed in 2013 with a total expenditure of NT$1.3 billion. In order to understand students’ medicine usage behaviour and concept, the TFDA worked with the MOE to carry out a survey on 6000 students from Grade 5 to Grade 12. The results showed that 30% of the students in the survey said they took stomachache in the past 12 months. The stomachahe was probably associated with pressures from studies, irregular mealtime, skipping breakfast and having caffeine-containing drinks. 17% of the students in the survey took antacid in the past 12 months; but among them, 30% did not check the package for MOHW’s approval number.
This survey was conducted by Chang Fong-Cin of the Department of Health Promotion and Health Education of the NTNU. She pointed out that many patients would request an additional prescription of stomachics to go with their medication, because they believe medicine is bad for the stomach. In fact, the acid in stomach can kill germs. Taking too much antacid may help the breeding of some germs and consequently cause gastrointestinal infections. She advised the public to have a healthy life style and to quit drinks which may upset stomach.
【2014-12-03/ United Evening News】